Georgia, 2014

Damaging Winds in Georgia, August 1, 2014

August 1, 2014 · NWS CHS · 2 events in 1 county or zone

A trough of low pressure helped produce numerous thunderstorms within a warm and moist atmosphere in southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A trough of low pressure helped produce numerous thunderstorms within a warm and moist atmosphere in southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 1, 1:16 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 1, 1:16 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
216 PM EDT FRI AUG 1 2014

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL LINGER NEAR THE SOUTHEAST COAST THROUGH
THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
TODAY...AS INDICATED IN THE 12Z KCHS SOUNDING...A DEEP SOUTHWEST
FLOW IS IN PLACE ALOFT AS THE REGION REMAINS POSITIONED BETWEEN AN
UPPER TROUGH TO THE WEST AND RIDGING OVER THE WESTERN ATLANTIC.
MEANWHILE AT THE SURFACE...A TROUGH OF LOW PRESSURE HAS SHIFTED
JUST INLAND AND EXTENDS FROM THE CHARLESTON TRI-COUNTY AREA
THROUGH NORTH COASTAL GEORGIA AS OF EARLY AFTERNOON. THE FOCUS FOR
CONVECTION HAS TRANSITIONED FROM OVER THE COASTAL WATERS TO THE
LAND MASS...WITH THE INCREASING COVERAGE IN THE AREA OF ENHANCED
LOW LEVEL CONVERGENCE IN VICINITY OF THE TROUGH.

AS THE DAY PROGRESSES...THE TROUGH SHOULD GRADUALLY SHIFT A BIT
FARTHER INLAND. AS THIS OCCURS...THE FOCUS FOR CONVECTION SHOULD
SHIFT FARTHER INLAND AS WELL. OVERALL...EXPECT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS DUE TO THE RICH LOW LEVEL
MOISTURE FIELDS IN PLACE AND A SERIES OF DISTURBANCES EXPECTED TO
PASS ALOFT WITHIN THE SOUTHWEST FLOW. SOME OF THE RAIN WILL BE
HEAVY AT TIMES...PROVIDING A RISK FOR LOCALIZED FLOODING.
HOWEVER...HAVE CANCELED THE REMAINING FLASH FLOOD WATCH FOR
CHARLESTON COUNTY AS THE GREATEST FOCUS FOR CONVECTION SHOULD
SHIFT INLAND OF THIS AREA.

THERE COULD BE SOME MULTI-CELL CLUSTERS CAPABLE OF PRODUCING SOME
STRONGER WINDS AT TIMES THIS AFTERNOON. CLOUDS WILL TEMPER HIGH
TEMPS AGAIN TODAY WITH UPPER 80S TO AROUND 90 IN MANY PLACES.

TONIGHT...THE RISK FOR HEAVY RAINS MAY REDEVELOP ALONG COASTAL SOUTH
CAROLINA AS MOISTURE CONVERGENCE STRENGTHENS AND MOISTURE PROFILES
DEEPEN. SCATTERED TO PERHAPS NUMEROUS SHOWERS AND ISOLATED TSTMS
EXPECTED TO DEVELOP AFTER MIDNIGHT WITH MODELS IN GOOD CONSENSUS
THAT WE WILL NEED TO WATCH FOR ADDITIONAL LOCALIZED FLOODING.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
A VERY UNSETTLED AND WET PATTERN WILL DOMINATE THE SOUTHEAST U.S.
COAST THROUGH MONDAY WITH DEEP/TROPICAL MOISTURE FEATURING PWATS
IN EXCESS OF 2 INCHES ADVECTING NORTHEAST OUT OF THE GULF OF
MEXICO AND INTERACTING WITH A DECAYING COASTAL FRONT. A BROAD
LONG-WAVE TROUGH EXTENDING FROM A LARGE CYCLONE OVER CANADA
COUPLED WITH VARIOUS WAVES OF UPPER DIVERGENCE ASSOCIATED WITH THE
RIGHT ENTRANCE AGEOSTROPHIC CIRCULATION OF THE UPPER JET WILL
PROVIDE FAVORABLE PERIODS OF UPPER FORCING...WHILE AT THE SURFACE
LOW-LEVEL CONVERGENCE ALONG THE COASTAL FRONT AND EVENTUAL MESOSCALE
BOUNDARY INTERACTIONS WILL SUPPORT WELL ABOVE NORMAL RAIN CHANCES
THROUGH THE PERIOD. LIKELY POPS OF 60-70 PERCENT WILL BE SHOWN
EACH DAY WITH ACTIVITY TAPERING OFF DURING THE OVERNIGHT HOURS.
HOWEVER...A SOUTHERLY FLOW REGIME ATOP THE BOUNDARY LAYER WILL
SUPPORT NOCTURNAL SHOWER/TSTM ACTIVITY JUST ABOUT EACH NIGHT WITH
THE BEST RAIN CHANCES OCCURRING OVER THE COASTAL COUNTIES. THERE
WILL BE A CONTINUED RISK FOR LOCALLY HEAVY RAINFALL AND THE
POTENTIAL FOR FLOODING WITH THE 925-700 HPA FLOW REMAINING FAIRLY
LIGHT. HIGHS EACH DAY WILL WILL GENERALLY MAX OUT IN THE UPPER 80S
WITH OVERNIGHT LOWS IN THE LOWER-MID 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
DRIER...MORE SEASONABLE WEATHER WILL RETURN BY MID WEEK AS THE FRONT
MEANDERS OFFSHORE AND DISSIPATES. ATLANTIC HIGH PRESSURE WILL
GRADUALLY REESTABLISH ITSELF ACROSS THE REGION WITH MORE A MORE
TYPICAL CONVECTIVE PATTERN EXPECTED. HIGHS WILL BE IN THE UPPER 80S
TO LOWER 90S WITH LOWS IN THE LOWER-MID 70S. TROPICAL STORM BERTHA
IS FORECAST TO REMAIN OFFSHORE AS IT CURVES WELL OFF THE SOUTHEAST
U.S. COAST.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
KCHS...SHOWERS AND TSTMS WILL OCCUR IN THE VICINITY OF A TROUGH OF
LOW PRESSURE JUST INLAND FROM THE COAST. HAVE INCLUDED TEMPORARY
TSTMS WITH SOME FLIGHT RESTRICTIONS FROM 18-21Z...BEFORE THE
TROUGH AND MOST OF THE CONVECTION SHIFT FARTHER INLAND OF THE
TERMINAL. SHOWERS COULD REDEVELOP OVERNIGHT...BUT WILL ONLY PUT
THEM IN THE VICINITY OF THE TERMINAL FROM 06-15Z. THEN...SHOWERS
AND TSTMS WILL BECOME NUMEROUS BY LATE MORNING WITH THE FORECAST
SHOWING PREVAILING SHOWERS AND VICINITY TSTMS AFTER 15Z.

KSAV...SHOWERS AND TSTMS WILL IMPACT THE TERMINAL AT TIMES THROUGH
22Z IN VICINITY OF A TROUGH OF LOW PRESSURE JUST INLAND FROM THE
COAST. THE FORECAST MAINTAINS VICINITY TSTMS THROUGH 22Z...BEFORE
THE TROUGH AND MOST OF THE CONVECTION SHIFT FARTHER INLAND OF THE
TERMINAL. SHOWERS COULD REDEVELOP OVERNIGHT...BUT WILL ONLY PUT
THEM IN THE VICINITY OF THE TERMINAL FROM 06-15Z. THERE IS SOME
CONCERN THAT LOW CLOUDS AND POSSIBLY SOME FOG COULD DEVELOP LATE
TONIGHT...SO HAVE A TEMPO GROUP FOR MVFR CONDITIONS FROM 08-12Z.
THEN...SHOWERS AND TSTMS WILL BECOME NUMEROUS BY LATE MORNING WITH
THE FORECAST SHOWING PREVAILING SHOWERS AND VICINITY TSTMS AFTER
15Z.

EXTENDED AVIATION OUTLOOK...PERIODS OF IFR/MVFR LIKELY THROUGH
TUESDAY AS NUMEROUS SHOWERS/TSTMS IMPACT THE REGION.

&&

.MARINE...
ONSHORE FLOW MORE SOUTHEASTERLY ON THE ATLC SIDE OF A SURFACE TROUGH
ALONG THE COAST THROUGH TONIGHT. SPEEDS MAINLY BELOW 15 KT WITH
SEAS 2 TO 4 FT ON AVERAGE...HIGHEST BEYOND 20 NM OFF THE COAST.
SHOWERS AND TSTMS WILL BE PERIODIC AND MAINLY NOCTURNAL...LOWERING
VSBYS AT TIMES.

SATURDAY THROUGH WEDNESDAY...PINNING DOWN WIND DIRECTION WILL BE
TRICKY OVER THE WEEKEND AS A STATIONARY FRONT MEANDERS VERY NEAR THE
COAST. SPEEDS LOOK TO REMAIN LIGHT HOWEVER AND SHOULD NOT POSE A
CHALLENGE TO MARINERS. WINDS WILL RETURN TO A MORE CLIMATOLOGICALLY
FAVORED SOUTHERLY REGIME BY MID WEEK AS ATLANTIC HIGH PRESSURE TAKES
HOLD. SWELLS GENERATED BY TROPICAL STORM BERTHA COULD IMPACT THE
WATERS MONDAY INTO WEDNESDAY AS IT CURVES WELL OFFSHORE OF THE
SOUTHEAST U.S. COAST. THERE IS A POSSIBILITY THAT COMBINED SEAS
COULD REACH SMALL CRAFT ADVISORY THRESHOLDS DURING THIS PERIOD...BUT
ITS A BIT TOO FAR TO REALLY PIN THAT DOWN THIS FAR OUT. SEAS WILL BE
CAPPED AT 4-5 FT FOR NOW.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

NEAR TERM...JAQ
SHORT TERM...ST
LONG TERM...
AVIATION...JAQ/ST
MARINE...ST
Hazardous weather outlook, Aug 1, 10:40 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1140 AM EDT FRI AUG 1 2014

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>049-051-052-
021545-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-COASTAL JASPER-
TIDAL BERKELEY-
1140 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
LIKELY TODAY. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAVY RAIN...THERE IS A POTENTIAL FOR HEAVY RAINFALL THROUGH THE
WEEKEND. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING
AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

SCZ050-021545-
CHARLESTON-
1140 AM EDT FRI AUG 1 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAVY RAIN...THERE IS A POTENTIAL FOR HEAVY RAINFALL THROUGH THE
WEEKEND. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING
AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-021545-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1140 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY. THERE WILL BE
A RISK FOR WIND GUSTS IN EXCESS OF 35 KT WITH THE STRONGER
THUNDERSTORMS. SPECIAL MARINE WARNINGS MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 1, 9:54 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1054 AM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     WATER SPOUT      3 S FOREST BEACH        32.10N  80.75W
08/01/2014                   AMZ352             SC   LIFEGUARD

            TYBEE ISLAND LIFEGUARD REPORTS WATERSPOUT BETWEEN
            HILTON HEAD ISLAND AND TYBEE ISLAND. AN ADDITIONAL
            FUNNEL CLOUD HAS ALSO BEEN SPOTTED.

&&

EVENT NUMBER CHS1400922

JHP
Local storm report, Aug 1, 11:11 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1211 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     WATER SPOUT      4 ENE TYBEE ISLAND      32.05N  80.80W
08/01/2014                   AMZ352             GA   LIFEGUARD

&&

EVENT NUMBER CHS1400923

JAQ
Special weather statement, Aug 1, 12:07 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
107 PM EDT FRI AUG 1 2014

GAZ118-119-SCZ047-048-051-011800-
BEAUFORT-COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
107 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER...CHATHAM AND
BEAUFORT COUNTIES THROUGH 200 PM EDT...

AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM RIVERSIDE TO
SAVANNAH...MOVING NORTH AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GORDONSTON...SAVANNAH...LAUREL GROVE...LEPAGEVILLE...SAVANNAH
HISTORIC DISTRICT...TALMADGE MEMORIAL BRIDGE...HUTCHINSON ISLAND...
BELLINGER HILL AREA...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3206 8090 3202 8114 3222 8113 3224 8086
TIME...MOT...LOC 1707Z 190DEG 6KT 3210 8097 3206 8108
Special weather statement, Aug 1, 2:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT FRI AUG 1 2014

GAZ116-117-138>141-011945-
COASTAL BRYAN-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND BRYAN-INLAND
LIBERTY-INLAND MCINTOSH-
313 PM EDT FRI AUG 1 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN AND
MCINTOSH COUNTIES THROUGH 345 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM SUNBURY TO SOUTH
NEWPORT...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SUNBURY...SEABROOK...HALFMOON LANDING...HARRIS NECK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FUNNEL CLOUDS...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3179 8116 3160 8129 3160 8148 3178 8131
TIME...MOT...LOC 1913Z 249DEG 9KT 3175 8128 3162 8142

The radar

The Charleston,SC radar (KCLX), 117 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
August 1, 2:30 PM EST to 2:31 PM EST
Where
McIntosh County, 5.29 mi E of South Newport
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.630, -81.310

The McIntosh 911 Call Center reported a tree down on Harris Neck Road.

Thunderstorm Wind, McIntosh

When
August 1, 2:40 PM EST to 2:41 PM EST
Where
McIntosh County, 8.27 mi E of South Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
31.620, -81.260

The Harris Neck National Wildlife Refuge manager reported two trees blown down along Wildlife Drive in the refuge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540389, 540391.